Canadian health officials say they are closely monitoring an apparent U.S. breakthrough into the cause of a mysterious vaping illness.
The U.S. Centers for Disease Control and Prevention say they have a “very strong culprit” in a chemical compound known as vitamin E acetate.
The compound was found in fluid taken from the lungs of 29 patients across the United States, as well as liquid from electronic cigarettes and other vaping devices used by many who fell ill.
Health Canada spokesman Eric Morrissette says vitamin E acetate is not allowed in Canadian cannabis vaping products.
Still, he says Health Canada and the Public Health Agency of Canada are “actively monitoring the vaping illness situation.”
That includes maintaining close contact with the U.S. Food and Drug Administration and the U.S. Centers for Disease Control and Prevention to better understand their investigation.
“Health Canada will continue to monitor all available data sources and surveillance systems and will take additional action, if warranted and as appropriate, to protect the health and safety of Canadians,” Morrissette said Friday in an emailed statement.
Vitamin E acetate has only recently been used as a thickener in vaping fluid, particularly in black market vape cartridges. While vitamin E is safe as a vitamin pill or to use on the skin, inhaling oily droplets of it can be harmful. It’s sticky and stays in the lungs – the CDC’s Dr. Jim Pirkle likened it to honey.
Many who got sick said they had vaped liquids that contain THC, the high-inducing part of marijuana, with many saying they got them from friends or bought them on the black market.
E-cigarettes and other vaping devices heat a liquid into an inhalable vapour. Most products contained nicotine, but THC vaping has been growing more common.
Pirkle said thickeners like vitamin E acetate probably would not be routinely added to nicotine liquids, which need to be more watery for vaping.
Juul Labs, maker of the top-selling brand of e-cigarette, issued a statement after the CDC announcement, noting that its nicotine products do not contain THC or any vitamin E compounds.
U.S. officials cautioned they cannot rule out all other toxic substances, and it may take animal studies to clearly show vitamin E acetate causes the lung damage that’s been seen.
More than 2,000 Americans who vape have gotten sick since March, many of them teens and young adults, and at least 40 people have died.
There have been seven confirmed or probable cases of severe lung illness related to vaping in Canada.
That includes two confirmed cases in Quebec, two probable cases in New Brunswick and three probable cases in British Columbia.
Health Canada has urged people who vape to watch for symptoms, such as a cough, shortness of breath, fatigue, diarrhea, vomiting and chest pain.